Alert archive / North Carolina / Tornado Warnings in 2017

Tornado Warning 14, NWS Newport/Morehead City, NC

June 5, 2017Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 5, 2017, 7:40 PM EDT for Martin County, Pitt County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 7:40 PM EDT (23:40 UTC)
Expired
Jun 5, 2017, 8:30 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Martin County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WFUS52 KMHX 052340
TORMHX
NCC117-147-060030-
/O.NEW.KMHX.TO.W.0014.170605T2340Z-170606T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
740 PM EDT MON JUN 5 2017

The National Weather Service in Newport has issued a

* Tornado Warning for...
  North central Pitt County in eastern North Carolina...
  Southwestern Martin County in eastern North Carolina...

* Until 830 PM EDT

* At 739 PM EDT, tornado producing storms were located along a line
  extending from 11 miles north of Pitt Greenville Airport to near 
  Robersonville, moving east at 10 mph. Public reported Tornado on 
  the ground near Highway 30 between Bethel and Stokes. 

  HAZARD...Damaging tornado. 

  SOURCE...Public confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* These tornadic storms will be near...
  Robersonville around 755 PM EDT. 
  Williamston around 830 PM EDT. 

Other locations impacted by these tornadic storms include Parmele,
Everetts and Beargrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3577 7695 3574 7730 3582 7737 3582 7735
      3583 7735 3590 7714
TIME...MOT...LOC 2339Z 261DEG 10KT 3580 7731 3578 7728 

TORNADO...OBSERVED
HAIL...<.75IN

$$

JBM
1 follow-up statement
641 
WWUS52 KMHX 052359
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
759 PM EDT MON JUN 5 2017

NCC147-060009-
/O.CAN.KMHX.TO.W.0014.000000T0000Z-170606T0030Z/
Pitt NC-
759 PM EDT MON JUN 5 2017

...THE TORNADO WARNING FOR NORTH CENTRAL PITT COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3575 7717 3581 7721 3585 7706 3577 7695
TIME...MOT...LOC 2359Z 264DEG 16KT 3581 7719 3579 7716 

$$

NCC117-060030-
/O.CON.KMHX.TO.W.0014.000000T0000Z-170606T0030Z/
Martin NC-
759 PM EDT MON JUN 5 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTH
CENTRAL MARTIN COUNTY...
    
At 759 PM EDT, tornado producing storms were located along a line
extending from near Robersonville to 7 miles southwest of
Williamston, moving east at 20 mph.

HAZARD...Damaging tornado. 

SOURCE...Public confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

These tornadic storms will be near...
  Williamston around 815 PM EDT. 

Other locations impacted by these tornadic storms include Beargrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3575 7717 3581 7721 3585 7706 3577 7695
TIME...MOT...LOC 2359Z 264DEG 16KT 3581 7719 3579 7716 

TORNADO...OBSERVED
HAIL...<.75IN

$$
DAG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 5, 7:01 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 5, 7:01 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
701 PM EDT Mon Jun 5 2017

.SYNOPSIS...
A cold front will move slowly through the area through Tuesday
before stalling off the coast. Unsettled weather continues
Wednesday and possibly into Thursday as waves of low pressure
ride along the stalled front. High pressure moves in late in the
week with drier weather expected.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 7 am Mon...Early evening radar shows activity over the
northern tier of counties with little elsewhere. However,
regional radar shows numerous showers and storms to the west
over central NC moving east. Will leave PoPs as is.

Prev disc...Weak cool front will sag through the area overnight
while at the same time diurnal heating wanes, and therefore
have a decreasing pop trend late this evening through the
overnight. Warm and muggy with lows around 70 interior with
low/mid 70s beaches.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 330 PM Mon...Have drastically cut back on pops for
Tuesday, as weak front moves through the FA with light N to NW
winds bringing drier air into the area. Have hung on to chc pops
for southern zones as front will be stalled in this area, and in
conjunction with sea breeze pinned near the coast will bring
best chances of showers and perhaps a storm to Onslow/Duplin
counties Tue afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Monday...12Z models have continued trend toward
coastal low development offshore of Cape Lookout-Cape Hatteras
late Wednesday into Wednesday night with potential for
stronger winds mainly Outer Banks and Crystal coast. Other
trends include less precip threat Tuesday night. Models remain
in good agreement on mainly dry conditions Friday-Monday.

A slowly moving cold front will stall just south of the area
Tuesday night. Several low pressure areas will travel along the
stalled front and bring cooler and unsettled weather for most
of the work week, especially along the southern NC coast. High
pressure builds for Friday, and the weekend providing a return
to a more summer-like pattern, along with some scattered
afternoon thunderstorms Saturday and Sunday.

Tuesday night...Cold front is expected to stall just off the NC
coast with weak waves moving along it. Models have trended to
main threat of precip offshore of area but enough threat to keep
likely POPs along coast during the evening with chance inland,
diminishing to 20%-40% overnight. Min temps 63-67 inland to near
70 coast.

Wednesday-Thursday...GFS and NAM have continued trend of coming
in line with ECMWF of stronger low developing along stalled
front offshore as energy from remnant upper trough from northern
Gulf of Mexico is pulled NE by upper low over PA retrograding
into OH. Some model differences in timing and location remain
with NAM an outlier with low remaining closer to coast into
Thursday. Went with blend of previous forecast and mainly
GFS/ECMWF with low developing to S late Wednesday and moving
offshore of Cape Lookout to Cape Hatteras Wed night and then off
to NE Thursday. Models indicate potential for 1-2 inches of QPF
along coast but have gone with conservative lower WPC at this
time due to model uncertainty. Period of stronger NE winds may
lead to coastal flood/high surf issues and will be monitored for
possible need for watches/warning/advisories. Will have likely
POPs along coast again Wednesday with chance inland, gradually
decreasing west to east Wednesday night into Thursday. Max temps
5-10 degrees below normal both days due to clouds and NE flow
with highs in the 70s. Lows Wednesday night in the 60s.

Thursday night through Monday...Upper trough finally swings
through Thu evening allowing dry surface high pressure to build
in from west through Friday. High will extend over area from
offshore Sat-Mon but some weak short waves may help produce
scattered diurnal convective activity mainly inland of coast
each day. High temps on Friday will range from the mid 70s on
the NOBX to the low 80s SW of US 70. Warming trend for weekend
with highs mainly 80s Saturday with some lower 90s possible
inland Sunday-Monday. Lows Thursday night mid 50s inland to mid
60s coast, then trending warmer to mainly 60s Friday night and
mid 60s to lower 70s Saturday night and Sunday night.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /Through Tue/...
As of 7 pm Monday...VFR with pockets of MVFR will be the rule
through the evening. Better chances of MVFR/IFR in heavy
showers/embedded thunder during the evening hours tonight. Some
period of IFR in low stratus possible early Tue morning behind
weak cool front that moves through overnight. Conditions improve
back to MVFR and then VFR through the morning Tue.

Long Term /Tuesday night through Friday/...
As of 400 PM Monday...Widespread and prolonged sub-VFR
may linger Tuesday night-Thursday with lingering low level
moisture and developing N-NE winds. Improving conditions
Thursday night and Friday with high pressure building in from
west.

&&

.MARINE...
Short Term /Through Tuesday/...
As of 7 pm Mon...South winds at present averaging 15-25 knots
with seas 2-4 feet north and 4-6 feet central/southern coastal
waters. Expiration times for current small craft advisories
from late tonight into Tuesday still look good. Seas will peak
5-8 feet late tonight into early Tue for waters south of Oregon
Inlet.

Long Term /Tuesday night through Friday/...
As of 400 PM Monday...lighter winds and subsiding seas expected
into Tuesday evening, then deteriorating conditions late Tue
night and Wednesday with coastal low development expected to
south with low moving NE offshore of Lookout-Hatteras Wed night.
Still some model differences on track and timing of low but
increasing confidence of at least solid SCA conditions most of
waters late Wednesday with elevated seas lingering into late
Thursday. Later forecast update will monitor trends for possible
need for Gales along with Coastal flooding/High surf issues.

Forecast will indicate lighter winds Tuesday evening becoming NE
and increasing to 15-25 KT Wednesday into Wednesday night, then
gradually diminishing from north Thursday and Thursday night.
Veering winds 10 KT or less for Friday.

Blend of NWPS/WW3 used for seas. Heights 2-4 feet Tuesday night
will build to 5-7 feet Wednesday, peaking at 6-8 feet Wednesday
night into Thursday. Seas subsiding Thursday night and back down
to 3-4 feet Friday afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ135.
     Small Craft Advisory until 10 PM EDT this evening for AMZ130-
     131.
     Small Craft Advisory until 11 AM EDT Tuesday for AMZ152-154-
     156-158.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...HSA/TL
LONG TERM...JBM/SGK
AVIATION...HSA/TL/JBM/SGK
MARINE...HSA/TL/JBM/SGK
Hazardous weather outlook, Jun 5, 4:50 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
450 AM EDT Mon Jun 5 2017

NCZ029-044>047-079>081-090>094-060900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
450 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Showers and thunderstorms with gusty winds and locally heavy rain
are expected today and tonight. Minor flooding of streets, creeks and
poor drainage areas will be possible in locations that receive
frequent downpours. In addition, a few thunderstorms could become
severe with the primary threat of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-104-060900-
Carteret-Outer Banks Hyde-
450 AM EDT Mon Jun 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and thunderstorms with gusty winds and locally heavy rain
are expected today and tonight. Minor flooding of streets, creeks and
poor drainage areas will be possible in locations that receive
frequent downpours. In addition, a few thunderstorms could become
severe with the primary threat of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-060900-
Onslow-
450 AM EDT Mon Jun 5 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms with gusty winds and locally heavy rain
are expected today and tonight. Minor flooding of streets, creeks and
poor drainage areas will be possible in locations that receive
frequent downpours. In addition, a few thunderstorms could become
severe with the primary threat of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-060900-
Outer Banks Dare-
450 AM EDT Mon Jun 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT SOUTH OF CAPE HATTERAS THROUGH
THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM RODANTHE TO CAPE HATTERAS THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement south of Cape Hatteras.
   Moderate Rip Current Risk Rodanthe to Cape Hatteras.

Showers and thunderstorms with gusty winds and locally heavy rain
are expected today and tonight. Minor flooding of streets, creeks and
poor drainage areas will be possible in locations that receive
frequent downpours. In addition, a few thunderstorms could become
severe with the primary threat of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 3:41 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
341 PM EDT MON JUN 5 2017

NCZ044-079-091-052100-
Greene-Lenoir-Pitt-
341 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT LENOIR...GREENE AND PITT
COUNTIES...

At 340 PM EDT, a strong thunderstorm was located near Walnut Creek,
or near La Grange, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, La Grange,
Grifton, Snow Hill, East Carolina University, Pitt Greenville
Airport, Dowdy Ficklen Stadium, Kinston Regional Jetport, Fountain,
Simpson, Hookerton, Walstonburg and Falkland.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3557 7782 3576 7752 3580 7747 3581 7743
      3569 7719 3510 7764 3520 7783
TIME...MOT...LOC 1940Z 225DEG 24KT 3539 7783

DAG
Special weather statement, Jun 5, 6:05 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
605 PM EDT MON JUN 5 2017

NCZ029-044-052300-
Martin-Pitt-
605 PM EDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PITT AND
WESTERN MARTIN COUNTIES...

At 604 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Tarboro to near
Wilson. Movement was northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Robersonville around 700 PM EDT.

Other locations impacted by these storms include Oak City, Parmele,
Everetts, Hassell and Hamilton.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3601 7721 3593 7719 3594 7713 3593 7712
      3593 7709 3594 7705 3593 7703 3589 7702
      3587 7705 3586 7703 3575 7715 3569 7764
      3576 7752 3580 7747 3581 7742 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2204Z 246DEG 32KT 3583 7763 3571 7790

JBM
Special weather statement, Jun 5, 6:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
648 PM EDT MON JUN 5 2017

NCZ029-044-052345-
Martin-Pitt-
648 PM EDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PITT AND
NORTHWESTERN MARTIN COUNTIES...

At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Scotland Neck to 10
miles north of Farmville. Movement was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

These storms will be near...
  Robersonville around 740 PM EDT.
  Williamston around 745 PM EDT.

Other locations impacted by these storms include Oak City, Parmele,
Everetts, Hassell and Hamilton.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3601 7721 3599 7721 3597 7719 3595 7720
      3593 7719 3594 7713 3593 7712 3593 7709
      3594 7705 3593 7703 3576 7717 3574 7756
      3580 7747 3581 7742 3583 7741 3582 7735
      3591 7734 3600 7741 3602 7739 3604 7729
TIME...MOT...LOC 2247Z 254DEG 21KT 3600 7739 3575 7763

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:33 AM EDTBeach Hazards StatementMHX15 hr
Jun 5, 3:41 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt79 min
Jun 5, 6:05 PM EDTSpecial Weather StatementMHXMartin55 min
Jun 5, 6:48 PM EDTSpecial Weather StatementMHXMartin57 min

Nearby

Tornado Warnings in North Carolina, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.